Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Taking Rabeprazole for IBS and Clonazepam for anxiety. What are the long-term effects of these medicines?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
IBS with constipation predominant. Taking Rabeprazole sodium 10 mg tablet daily in the morning with empty stomach. Suffering from anxiety and taking Clonazepam 0.25 mg tablet BD, 1/2 tablet of Levogastrol 25 mg tablet in the night and 2/3rd tablet of Mirtaz 7.5 mg at bed time. All these medicines except Levogastrol (Taking from one month) are taking for the last four years. Also reducing weight (Reduced 50 kg from 53 kg within 2-3 months). Taking 10 g husk (fibre) in the morning and 10 g at bed time. Please tell me more suitable treatment for above mentioned symptoms and also the long term side effects of the mentioned medicines.
Posted Mon, 21 May 2012 in Medicines and Side Effects
Answered by Dr. Ashish Mittal 18 hours later
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     47 year old male
•     Known case of IBS and anxiety
•     Concern related to more suitable combination of medicines and drug side effects

First you need to understand every drug even vitamin has long list of side effects which you can get easily on google, but more important is the experience of side effect by individual patient. If we see your medicines: clonazepam leads to sedation and habit formation, Mirtaz/levogastrol lead to weight gain. As you are taking most of the medicines for 4 years then no need to worry much. But medicine should be taken under supervision of your physician.

Apart from that following information will help you:
•     You are taking very less dose of Mirtaz. Its usual effective dose between 15-30mg per day. Mirtaz is a good drug for long term treatment of anxiety and associated IBS. It will also help in stabilizing your weight.
•     It is not good to take clonazepam for long term which can lead to its addiction. It is used for anxiety for short duration only and replaced by long term medicine like Mirtaz.
•     For relaxation: do morning walk and breathing exercise.

We do not prescribe any medicine here, as in person examination of person is must before prescribing medicines according to guidelines. So, discuss treatment with your physician with above information

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Taking Rabeprazole for IBS and Clonazepam for anxiety. What are the long-term effects of these medicines? 1 hour later
If i increase the dose of mirtaz even upto 1 tablet of 7.5 mg daily then its sedative effect is more and it also causes more constipation. Moreover, by profession I am Professor in Agriculture University and i have to teach the students so after taking 1 tablet of mirtaz, it effects my teaching due to the sedative effect.
Answered by Dr. Ashish Mittal 6 minutes later
Hello again,

I understand your concern. Mirtaz has sedative effects at initiation of treatment or after dose increment. For that you have to just wait...wait.. and it will improve within few days.

Same time, You can stop night dose of clonazepam as it also add and lead to sedation.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor